Texas, 2012Flash Flood and Lightning Strike in Texas, September 13, 2012
September 13, 2012 · NWS SHV · 2 events in 2 counties and zones
A myriad of outflow boundaries, combined with a weak frontal boundary across Northeast Texas and abundant Gulf of Mexico moisture to produce scattered showers and thunderstorms across the region. Given the light steering currents in place in the upper levels of the atmosphere, these thunderstorms were prolific rainfall producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A myriad of outflow boundaries, combined with a weak frontal boundary across Northeast Texas and abundant Gulf of Mexico moisture to produce scattered showers and thunderstorms across the region. Given the light steering currents in place in the upper levels of the atmosphere, these thunderstorms were prolific rainfall producers. Isolated flooding was reported with one of these thunderstorms in southern Wood County Texas during the afternoon of September 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 13, 9:29 AM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Sep 13, 9:29 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 AM CDT THU SEP 13 2012
.DISCUSSION...
FOR THE UPDATE HAVE INCREASED THE RAIN CHANCES FOR PARTS OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA FOR THE
REST OF TODAY. THE COMBINATION OF THE APPROACH OF A COLD FRONT
FROM THE NORTHWEST...A SURFACE LOW OVER NORTH TEXAS PROVIDING LOW
LEVEL GULF MOISTURE AND DISTURBANCES AROUND AN UPPER LOW OVER
NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS PRODUCING
NEARLY STATIONARY SHOWERS AND THUNDERSTORMS OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. LOCALLY HEAVY
RAINFALL ASSOCIATED WITH THE NEARLY STATIONARY STORMS PRODUCING
A THREAT OF PONDING OF WATER IN STREETS...LOW LYING AND POOR
DRAINAGE AREAS. NEAR THE STORMS HAVE ALSO LOWERED THE EXPECTED
HIGH TEMPERATURE FOR TODAY. /06/
&&
.AVIATION...
A STRONG COLD FRONT OVER TEXAS TO DRIFT EAST TOWARD THE REGION
TODAY. EXPECT AN INCREASE IN SCATTERED CONVECTION ACROSS THE
KTXK/KTYR/KGGG TERMINALS THIS AFTERNOON AND EVENING AND SPREADING
INTO ELD/MLU/LFK/SHV BY 14/12Z. MVFR CEILINGS POSSIBLE AHEAD OF THE
FRONT OVERNIGHT. OTHERWISE...SOUTHEAST WINDS 5 TO 10 KNOTS TODAY
BECOMING VARIABLE OVERNIGHT AND SHIFTING TO THE NORTH ACROSS EAST
TEXAS...BEHIND THE FRONT...LATE IN THE TERMINAL FORECAST PERIOD. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 90 71 88 68 86 / 30 40 40 40 40
MLU 89 67 91 66 87 / 30 20 20 20 30
DEQ 87 68 84 64 79 / 40 50 50 40 40
TXK 88 68 84 66 80 / 40 50 50 40 40
ELD 87 68 87 65 85 / 40 30 30 30 40
TYR 89 70 83 68 81 / 40 50 60 40 40
GGG 91 70 86 67 83 / 40 50 60 40 40
LFK 89 70 89 68 86 / 50 50 60 40 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06/05
Hazardous weather outlook, Sep 13, 11:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU SEP 13 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT THU SEP 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...SOUTHEAST
OKLAHOMA...AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE REGION AS A WARM AND MOIST UNSTABLE ATMOSPHERE
...COMBINES WITH DISTURBANCES AROUND THE BACK SIDE OF WEAK LOW ALOFT
OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI...THE FRONT SIDE OF
A SURFACE LOW OVER NORTH TEXAS AND THE APPROACH OF A COLD FRONT
EXTENDING SOUTHWEST ACROSS OKLAHOMA AND INTO NORTH TEXAS. WITH
INCREASING MOISTURE INTO THE AREA AS THE FRONT APPROACHES...EXPECT
HEAVY DOWNPOURS WITH SOME TRAINING OF STORMS...THAT CAN CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS WITH SLOW
MOVEMENT OF STORMS. GUSTY WINDS TO 35 MPH...DEADLY LIGHTNING...
AND ISOLATED HAIL WILL ACCOMPANY CONVECTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE INCREASING FRIDAY AND
SATURDAY AS A COLD FRONT WORKS INTO THE AREA. SOME HAIL WILL BE
POSSIBLE BEHIND THE COLD FRONT DURING THE WEEKEND. THE COLD
FRONT WILL BE SLUGGISH AND LOOKS TO STALL OVER ARKANSAS AND LOUISIANA
SUNDAY...BUT A SECONDARY COLD FRONT WILL APPROACH EARLY IN THE NEW
WEEK BRINGING COVERAGE OF THUNDERSTORMS ACROSS THE REGION LATE MONDAY
INTO MUCH OF TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON
OR TONIGHT.
06
In the hours before
Special weather statement, Sep 13, 2:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
301 PM CDT THU SEP 13 2012
TXZ149-132100-
CHEROKEE-
301 PM CDT THU SEP 13 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
JACKSONVILLE AND MAYDELLE...
AT 300 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTH AT
20 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
05Lightning, Cherokee
- When
- September 13, 2:45 PM CST
- Where
- Cherokee County, Jacksonville
- Injuries
- 4 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 31.950, -95.270
Four people were taken to the hospital after lightning struck the Fred Douglass Elementary School parking lot in Jacksonville, Texas. Officials said the incident happened around 3:45 p.m. in the school pickup line. The school superintendent said that from what he understands, two teachers were helping students into cars. Another teacher and her daughter were walking to their car to go home. He said he believes lightening probably struck a puddle in the parking lot and electricity was conducted through the water.|The names of the victims have not been released by authorities, but they did confirm two of the victims were white female teachers, between the ages of 30 and 40, helping students into the vehicles. The others were a white teacher in her mid-20s and her five-to-six year old daughter. One of the ladies was holding an umbrella, and it went into her arm and she felt it go through her chest said a captain with the |Jacksonville Fire Department. Three were taken to Mother Frances Hospital Jacksonville and one to East Texas Medical Center Jacksonville. The injuries were said to be minor.
Flash Flood, Wood
- When
- September 13, 4:35 PM CST to 5:45 PM CST
- Where
- Wood County, 1.09 mi W of Golden to 1.21 mi NW of Golden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.732, -95.589
Excessive heavy rainfall resulted in the closure of CR 2950. High water was also reported on FM. 779 and Hwy. 60 northwest of Mineola, Texas.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Funnel Clouds and Astronomical Low Tide in Florida, September 13 to 15, 201222 injured · 3 events
- Flash Flooding and Damaging Wind in Texas, September 13, 2012$105,000 · 7 events
- Tornado in Puerto Rico, September 13, 2012$30,000 · EF0 · 1 event
- Waterspouts in Gulf of Mexico, September 13, 20123 events
- Lightning Strike in Texas, September 13, 2012$5,000 · 1 event
- High Wind in Texas, September 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406343, 406335.